MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22216-01A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/03/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since an unsuccessful path and resections at different locations in the brain than anticipated were performed with the brainlab device involved, and a second surgery was required to successfully complete the procedure as intended, with hospitalization prolonged by 3 days, despite according to the surgeon: the outcome of the revision surgery with navigation was successful as intended.There were no negative clinical effects to this patient, neither due to the original surgery nor due to repeat of surgery/anesthesia (of ca.5h for revision surgery).No further remedial actions were necessary, done or planned for this patient.According to the results of the brainlab investigation and the information provided by the surgeon, it can be concluded that the main root cause for the deviation of the navigation display compared to the actual patient anatomy is a presumed movement of navigation reference array during the procedure (e.G.At or after array exchange and draping) due to a not sufficient rigid fixation, and/or movement of the patient's head in the non-brainlab head holder during the surgery.Apparently the deviation has not been recognized by the user with the necessary continued verification of accuracy throughout the procedure.Further, to a lesser extend contributing factors for the deviation are: a less than ideal point acquisition by the user during the patient registration with lateral patient positioning, not completely following the brainlab recommendations as required (e.G.No points on the right side of the nose/ face or point acquisition in area with skin shift), which could cause the navigation software to not find a match between the display of the preoperative image dataset and the actual patient anatomy that was as accurate as required at the region of interest for this specific procedure.A shift of the patient's brain is also presumed to have occurred in between the preoperative image data used with navigation and the changed anatomical situation during the surgery, e.G.Due to the craniotomy and/or loss of cerebrospinal fluid.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
An open cranial surgery for biopsy and resection of a small tumor nodule with a diameter of ca.17mm, located in the left frontal pars opercularis, ca.20mm deep in the brain, was intended to be performed with the aid of the brainlab cranial navigation system version 3.1.A pre-operative mri was acquired 3 days before the surgery to use with navigation.A trajectory was planned since the nodule was located in the language area.During the procedure the surgeon: positioned the patient in lateral orientation in a non-brainlab head holder.Performed the initial patient registration on the pre-op mri with registration points taken on the skin of the patient to match the display of the navigation to the current patient anatomy.Verified the accuracy of the registration on the patient's skin with anatomical landmarks, and judged the accuracy achieved to be good and acceptable for use for this case.Draped the patient, and exchanged the navigation reference array to a sterile array.Used a prior existing bone flap for the craniotomy, with standard size of 5mm.Resected tissue, and sent samples from the resected tissue to pathology.Concluded the surgery and closed the patient.A post-op ct was performed the same day after the surgery and raised concern of the location the samples were taken.The mri department confirmed on (b)(6) 2018 that the location of the samples taken deviated ca.1cm from the intended target, and was in the pars orbitalis rather than the pars opercularis.Pathology report indicated abnormal tissue - hyper cellular - but did not confirm a diagnosis.The patient was re-admitted on (b)(6) 2018 to the operating room for revision surgery.According to the surgeon: there were no new or permanent deficits.The patient is intact.There were no delays at the original surgery.The same (pre-existing) craniotomy was used for the revision surgery on (b)(6) 2018.The outcome of the revision surgery with navigation was successful as intended.There were no negative clinical effects to this patient, neither due to the original surgery nor due to repeat of surgery/anesthesia (of ca.5h for revision surgery).No further remedial actions were necessary, done or planned for this patient.Hospitalization was prolonged by 3 days for this patient.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 3.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key8045255
Report Number8043933-2018-00041
Device Sequence Number13821391
Product Code HAW
UDI-Device Identifier04056481000479
UDI-Public04056481000479
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216-01A
Device Catalogue Number71201A
Device Lot NumberSW V.3.1
Was Device Available for Evaluation? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/10/2018
Initial Report FDA Received Date11/07/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other;